Georgia, 2007

Winter Storm and Heavy Snow in Georgia, February 1, 2007

February 1, 2007 · NWS FFC · 32 events in 32 counties and zones

A bitter Arctic air mass covered much of the eastern half of the nation on the 1st of February. S.

Where it happened

Every event with a place to put it; 32 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A bitter Arctic air mass covered much of the eastern half of the nation on the 1st of February. However, because the upper-level trough was positively tilted into the southwest and south central U.S., the bulk of the cold air was spilling southward into the southern plains and eastward into the northeast U.S. A stationary front separating the cold Arctic air from warm, moist air, was located across south Georgia. Considerable lift was supplied over the shallow layer of cold air as a weak upper disturbance passed over the area early in the morning of the 1st. Temperatures were cold enough north of a Rome, to Canton, to Gainesville line for much of the precipitation to fall as snow. Some freezing rain and sleet was noted on the southern end of the frozen precipitation area, just grazing the northern suburbs of Atlanta. Snowfall amounts north of a Rome to Gainesville line were mostly around 2.0 inches, but some counties in the northeast Georgia mountains reported 5.0 - 6.0 inch snowfall amounts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Feb 1, 3:00 AM EST, 1 hour earlier.

Area forecast discussion, Feb 1, 3:00 AM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
300 AM EST THU FEB 1 2007

.SHORT TERM...(TODAY THROUGH SATURDAY)
MIXED BAG OF PRECIPITATION SPREADING ACROSS COUNTY WARNING AREA AT
THE MOMENT. HAVE HAD REPORTS OF A RAIN/SLEET/SNOW MIX ACROSS THE
NORTH. MANY AREAS STILL ABOVE FREEZING...BUT WITH DEW POINTS STILL
IN THE TEENS AND 20S ACROSS THE NORTH...EVAPORATIVE COOLING WILL
HAVE AN AFFECT AND STILL SUSPECT COULD SEE SOME FREEZING RAIN
(SOMEWHERE) BEFORE MID MORNING. CURRENT PLAN IS TO LEAVE
WARNING/ADVISORY AREAS AND VALID TIMES AS IS FOR NOW. STARTING TO
SOME INCREASE IN DEWPOINTS FROM THE SOUTH WHICH SHOULD ENSURE ALL
LIQUID PRECIP ACROSS MUCH OF CENTRAL GEORGIA. MODELS STILL
INDICATING ANY MIXED PRECIP SOUTH OF A ROME TO GAINESVILLE LINE
CHANGING TO ALL RAIN BY MID MORNING. TROUBLESOME AREAS STILL APPEAR
TO BE IN THE NORTHEAST (ESPECIALLY THE MOUNTAINS) WHERE PRECIP MAY
NOT CHANGE TO ALL LIQUID UNTIL LATE AFTERNOON. OTHERWISE...
WIDESPREAD RAIN LOOKING TO CONTINUE INTO THIS EVENING BEFORE
BEGINNING TO TAPPER OFF FROM THE WEST AFTER MIDNIGHT...AS SURFACE
LOW MOVES OFF SOUTHEAST U.S. COAST. MODELS SIMILAR WITH LOW MOVING
OFF THE MID ATLANTIC COAST FRIDAY...PULLING COLD FRONT INTO NORTHERN
FLORIDA. BUT IN WRAP AROUND...COULD SEE A FEW LINGERING SHOWERS
ACROSS THE NORTH FRIDAY MORNING. WEAK SURFACE HIGH PRESSURE BUILDS
ACROSS THE FORECAST AREA FRIDAY NIGHT/SATURDAY. DRY FORECAST...BUT
COOL TEMPS WITH MOST AREAS NOT GETTING OUT THE 40S SATURDAY.

.LONG TERM...(SATURDAY NIGHT THROUGH WEDNESDAY)
WEAK HIGH PRESSURE CONTINUE TO DOMINATE MUCH OF NORTH AND CENTRAL GEORGIA
THROUGH THE PERIOD. LATEST GFS RUN INDICATING WEAK FRONTAL BOUNDARY
PUSHING ACROSS THE TENNESSEE VALLEY/NORTH GEORGIA AREA SUNDAY/MONDAY
TIME FRAME...BUT KEEPS BULK OF DEEPER MOISTURE NORTH OF GEORGIA.
WILL KEEP FORECAST DRY FOR NOW WITH MANY FORECAST RUNS YET TO GO.
WILL HOWEVER INDICATE VARYING AMOUNTS OF CLOUDS. BELOW NORMAL TEMPS
LOOK TO CONTINUE THROUGH THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          36  33  46  29  47 / 100  90  10  10  10
ATLANTA         38  33  46  28  45 / 100  90  10  10  10
BLAIRSVILLE     34  32  43  25  41 / 100  90  20  10  10
CARTERSVILLE    36  33  45  26  43 / 100  90  10  10  10
COLUMBUS        47  39  57  35  49 / 100  90  10  10  10
GAINESVILLE     35  33  43  27  42 / 100  90  10  10  10
MACON           43  39  60  35  49 / 100  90  10  10  10
ROME            40  33  46  29  45 / 100 100  20  10  10
PEACHTREE CITY  41  33  50  27  45 / 100  90  10  10  10
VIDALIA         54  46  63  42  51 / 100  90  10  10  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 3 PM EST THIS AFTERNOON FOR THE
FOLLOWING ZONES: BALDWIN...BUTTS...CARROLL...CLAYTON...COWETA...
DOUGLAS...FAYETTE...GLASCOCK...GREENE...HANCOCK...HARALSON...
HEARD...HENRY...JASPER...JEFFERSON...JONES...LAMAR...
MERIWETHER...MONROE...MORGAN...NEWTON...OGLETHORPE...PIKE...
PUTNAM...ROCKDALE...SOUTH FULTON...SPALDING...TALIAFERRO...
TROUP...WARREN...WASHINGTON...WILKES.

WINTER STORM WARNING UNTIL 3 PM EST THIS AFTERNOON FOR THE
FOLLOWING ZONES: BANKS...BARROW...BARTOW...CATOOSA...CHATTOOGA...
CHEROKEE...CLARKE...COBB...DADE...DAWSON...DEKALB...FANNIN...
FLOYD...FORSYTH...GILMER...GORDON...GWINNETT...HALL...JACKSON...
LUMPKIN...MADISON...MURRAY...NORTH FULTON...OCONEE...PAULDING...
PICKENS...POLK...TOWNS...UNION...WALKER...WALTON...WHITE...
WHITFIELD.

&&

49
Hazardous weather outlook, Jan 31, 7:25 PM EST, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
725 PM EST WED JAN 31 2007

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-011000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
725 PM EST WED JAN 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TONIGHT.
A MIXTURE OF FREEZING RAIN AND SLEET IS EXPECTED ALONG AND NORTH OF
A LINE FROM LA GRANGE TO FORSYTH TO SANDERSVILLE TO LOUISVILLE LATE
TONIGHT. SOME SNOW MAY OCCUR IN COUNTIES BORDERING TENNESSEE AND
NORTH CAROLINA. SOME ACCUMULATION OF ICE AND SNOW IS EXPECTED BEFORE
DAYBREAK.

.SYNOPSIS...
A LOW PRESSURE SYSTEM IN THE WESTERN GULF OF MEXICO WILL MOVE TO
NEAR MOBILE ALABAMA BY DAYBREAK.

.PRIMARY HAZARD...
THE PRIMARY HAZARD WILL BE ACCUMULATING ICE AND SNOW.

.DISCUSSION...
PRECIPITATION ASSOCIATED WITH THE LOW IN THE GULF WILL SPREAD INTO
GEORGIA LATE TONIGHT. IT WILL BE FALLING INTO A MASS OF COLD AIR.
THE AIR APPEARS TO BE COLD ENOUGH FOR RAIN TO FREEZE ON EXPOSED
SURFACES ALONG AND NORTH OF A LINE FROM LA GRANGE TO FORSYTH TO
SANDERSVILLE TO LOUISVILLE. SOME ACCUMULATION OF ICE IS EXPECTED
BEFORE DAYBREAK. AMOUNTS WILL BE LESS THAN A QUARTER OF AN INCH
ALONG AND SOUTH OF INTERSTATE 20. AMOUNTS NEAR A QUARTER OF AN INCH
ARE EXPECTED FARTHER NORTH. IN ADDITION...ACROSS GEORGIAS
NORTHERNMOST COUNTIES...THE AIR SHOULD BE COLD ENOUGH FOR SOME
ACCUMULATION OF SLEET OR SNOW BEFORE DAYBREAK. AMOUNTS UP TO ONE
INCH ARE POSSIBLE. THIS PRECIPITATION SHOULD BEGIN AFTER
MIDNIGHT...AND SHOULD BE HEAVIEST TOWARD DAYBREAK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. HOWEVER...
REPORTS OF FREEZING OR FROZEN PRECIPITATION FROM SPOTTERS IN NORTH
GEORGIA LATE TONIGHT AND THURSDAY WOULD BE GREATLY APPRECIATED.

15

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 winter storm, 10 winter weather, 8 heavy snow. Local standard time, as filed.

Winter Storm, Banks

When
February 1, 4:00 AM EST to 12:00 PM EST
Where
Banks forecast zone
Reported by
Emergency Manager
Coordinates
34.354, -83.497 (the zone’s center; the record gives no point)

The Banks County EMA Director reported 1.5 inches of snow and sleet across much of the county. A light coating of ice was also noted on trees and power lines.

Winter Storm, Bartow

When
February 1, 4:00 AM EST to 12:00 PM EST
Where
Bartow forecast zone
Reported by
County Official
Coordinates
34.238, -84.840 (the zone’s center; the record gives no point)

The Bartow County 911 Center reported 1/2 inch of sleet across much of the county.

Winter Storm, Catoosa

When
February 1, 4:00 AM EST to 12:00 PM EST
Where
Catoosa forecast zone
Reported by
County Official
Coordinates
34.904, -85.138 (the zone’s center; the record gives no point)

The Catoosa County 911 Center reported 2.0 inches of snow. This was measured at Ft. Oglethorpe.

Winter Storm, Chattooga

When
February 1, 4:00 AM EST to 12:00 PM EST
Where
Chattooga forecast zone
Reported by
County Official
Coordinates
34.475, -85.345 (the zone’s center; the record gives no point)

The Chattooga County 911 Center reported 0.5 to 1.5 inches of snow across the county.

Winter Storm, Floyd

When
February 1, 4:00 AM EST to 12:00 PM EST
Where
Floyd forecast zone
Reported by
County Official
Coordinates
34.263, -85.214 (the zone’s center; the record gives no point)

The Floyd County 911 Center reported up to 1/2 inch of sleet and a trace of snow, mostly in the north part of the county.

Winter Storm, Forsyth

When
February 1, 4:00 AM EST to 12:00 PM EST
Where
Forsyth forecast zone
Reported by
County Official
Coordinates
34.226, -84.125 (the zone’s center; the record gives no point)

The Forsyth County 911 Center reported from 1/2 to 3/4 inch of sleet and up to 2.0 inches of snow in the northern part of the county. About 30 traffic accidents were blamed on the icy roads, including several minor injuries.

Winter Storm, Gordon

When
February 1, 4:00 AM EST to 12:00 PM EST
Where
Gordon forecast zone
Reported by
County Official
Coordinates
34.503, -84.876 (the zone’s center; the record gives no point)

The Gordon County 911 Center reported up to 1/2 inch of sleet and a trace of freezing rain and snow within the county.

Winter Storm, Hall

When
February 1, 4:00 AM EST to 12:00 PM EST
Where
Hall forecast zone
Reported by
County Official
Coordinates
34.317, -83.820 (the zone’s center; the record gives no point)

The Hall County 911 Center reported up to 2.0 inches of snow in the northern part of the county, with about 0.5 inch of sleet and less than 1/4 inch of glaze ice in the southern part of the county. Approximately 71 minor traffic accidents were caused by icy roads. Around 1200 people were left without power for around 30 minutes as a result of ice covered trees and power lines.

Winter Storm, Jackson

When
February 1, 4:00 AM EST to 12:00 PM EST
Where
Jackson forecast zone
Reported by
County Official
Coordinates
34.134, -83.566 (the zone’s center; the record gives no point)

The Jackson County 911 Center reported about 1/2 inch of sleet and freezing rain or glaze ice.

Winter Storm, Madison

When
February 1, 4:00 AM EST to 12:00 PM EST
Where
Madison forecast zone
Reported by
COOP Observer
Coordinates
34.128, -83.209 (the zone’s center; the record gives no point)

The cooperative observer in Danielsville reported over 3/4 inch of sleet, about 1/4 inch of glaze ice, and a trace of snow.

Winter Storm, Murray

When
February 1, 4:00 AM EST to 12:00 PM EST
Where
Murray forecast zone
Reported by
Emergency Manager
Coordinates
34.788, -84.748 (the zone’s center; the record gives no point)

The Murray County EMA Director reported 1.20 inches of snow in Chatsworth, with less than 1/4 inch of glaze ice and less than 1/2 inch of sleet.

Winter Storm, Pickens

When
February 1, 4:00 AM EST to 12:00 PM EST
Where
Pickens forecast zone
Reported by
County Official
Coordinates
34.464, -84.466 (the zone’s center; the record gives no point)

The Pickens County 911 Center reported about 2.0 inches of a mixture of snow and sleet, mostly across the northern part of the county. Less than 1/4 inch of glaze ice was observed.

Winter Storm, Walker

When
February 1, 4:00 AM EST to 12:00 PM EST
Where
Walker forecast zone
Reported by
COOP Observer
Coordinates
34.736, -85.301 (the zone’s center; the record gives no point)

The cooperative observer in LaFayette observed 2.0 inches of snow.

Winter Storm, Whitfield

When
February 1, 4:00 AM EST to 12:00 PM EST
Where
Whitfield forecast zone
Reported by
Emergency Manager
Coordinates
34.806, -84.967 (the zone’s center; the record gives no point)

The Whitfield County EMA Director reported 1.0 to 2.0 inches of snow across the county.

Heavy Snow, Dade

When
February 1, 4:00 AM EST to 12:00 PM EST
Where
Dade forecast zone
Reported by
County Official
Coordinates
34.855, -85.504 (the zone’s center; the record gives no point)

The Dade County 911 Center reported 1.0 to 3.0 inches of snow across the county.

Heavy Snow, Dawson

When
February 1, 4:00 AM EST to 12:00 PM EST
Where
Dawson forecast zone
Reported by
Emergency Manager
Coordinates
34.444, -84.171 (the zone’s center; the record gives no point)

The Dawson County Emergency Management Director observed 5.0 inches of snow across the north part of the county. Less snow was observed in the southern parts of the county.

Heavy Snow, Fannin

When
February 1, 4:00 AM EST to 12:00 PM EST
Where
Fannin forecast zone
Reported by
County Official
Coordinates
34.864, -84.320 (the zone’s center; the record gives no point)

The Fannin County 911 Center reported up to 3.5 inches of snow across the county.

Heavy Snow, Gilmer

When
February 1, 4:00 AM EST to 12:00 PM EST
Where
Gilmer forecast zone
Reported by
COOP Observer
Coordinates
34.691, -84.456 (the zone’s center; the record gives no point)

The cooperative observer in Ellijay observed 3.0 inches of snow. 5.0 inches of snow was reported from the Cartecay area by the Forsyth County EMA Director.

Heavy Snow, Lumpkin

When
February 1, 4:00 AM EST to 12:00 PM EST
Where
Lumpkin forecast zone
Reported by
COOP Observer
Coordinates
34.572, -84.003 (the zone’s center; the record gives no point)

The cooperative observed in Dahlonega observed 5.0 inches of snow and about 0.5 inches of sleet. Elsewhere across the county, snowfall was mostly in the 3-5 inch range, but some areas received up to 6.0 inches.

Heavy Snow, Towns

When
February 1, 4:00 AM EST to 12:00 PM EST
Where
Towns forecast zone
Reported by
Public
Coordinates
34.917, -83.737 (the zone’s center; the record gives no point)

The public reported up to 3.0 inches of snow in the county.

Heavy Snow, Union

When
February 1, 4:00 AM EST to 12:00 PM EST
Where
Union forecast zone
Reported by
COOP Observer
Coordinates
34.834, -83.991 (the zone’s center; the record gives no point)

The cooperative observer in Blarisville observed 3.0 inches of snow.

Heavy Snow, White

When
February 1, 4:00 AM EST to 12:00 PM EST
Where
White forecast zone
Reported by
COOP Observer
Coordinates
34.646, -83.747 (the zone’s center; the record gives no point)

The cooperative observer in Sautee observed 6.1 inches of snow.

Winter Weather, Cobb

When
February 1, 4:00 AM EST to 12:00 PM EST
Where
Cobb forecast zone
Reported by
County Official
Coordinates
33.942, -84.577 (the zone’s center; the record gives no point)

The Cobb County 911 center reported that there was a light coating of freezing rain or glaze and less than 0.5 inch of sleet were reported in the north part of the county.

Winter Weather, Cherokee

When
February 1, 4:00 AM EST to 12:00 PM EST
Where
Cherokee forecast zone
Reported by
Emergency Manager
Coordinates
34.244, -84.476 (the zone’s center; the record gives no point)

The Cherokee County Emergency Management Director observed about 1.0 inch of snow in the northern part of the county between Waleska and Ball Ground. About 1/2 inch of slush was noted on roadways in this area of the county.

Winter Weather, Douglas

When
February 1, 4:00 AM EST to 12:00 PM EST
Where
Douglas forecast zone
Reported by
Public
Coordinates
33.702, -84.768 (the zone’s center; the record gives no point)

The public observed a light coating of ice on elevated objects during the early morning hours.

Winter Weather, North Fulton

When
February 1, 4:00 AM EST to 12:00 PM EST
Where
North Fulton forecast zone
Reported by
County Official
Coordinates
33.790, -84.467 (the zone’s center; the record gives no point)

The Fulton County 911 Center reported that there was a light coating of ice and less than 1/2 inch of sleet in the northern part of the county, especially in the Alpharetta area.

Winter Weather, Oconee

When
February 1, 4:00 AM EST to 12:00 PM EST
Where
Oconee forecast zone
Reported by
Emergency Manager
Coordinates
33.835, -83.437 (the zone’s center; the record gives no point)

The Oconee County Emergency Management Director reported that there was a light coating of ice on the trees, but less than 1/4 inch total glaze ice.

Winter Weather, Oglethorpe

When
February 1, 4:00 AM EST to 12:00 PM EST
Where
Oglethorpe forecast zone
Reported by
Public
Coordinates
33.881, -83.081 (the zone’s center; the record gives no point)

The public reported that about 0.10 inch of glaze ice was noted on elevated objects and trees.

Winter Weather, Paulding

When
February 1, 4:00 AM EST to 12:00 PM EST
Where
Paulding forecast zone
Reported by
COOP Observer
Coordinates
33.921, -84.867 (the zone’s center; the record gives no point)

The cooperative observer in Dallas reported about 0.40 inch of sleet.

Winter Weather, Polk

When
February 1, 4:00 AM EST to 12:00 PM EST
Where
Polk forecast zone
Reported by
County Official
Coordinates
34.002, -85.188 (the zone’s center; the record gives no point)

The Polk County 911 Center reported a light coating of ice on trees and power lines in the county.

Winter Weather, Clarke

When
February 1, 4:00 AM EST to 12:00 PM EST
Where
Clarke forecast zone
Reported by
County Official
Coordinates
33.951, -83.367 (the zone’s center; the record gives no point)

The Clarke county/Athens 911 center reported less than 1/4 inch glaze ice, less than 1/4 inch sleet, and just a trace of snow. This event did not meet winter storm warning criteria.

Winter Weather, Walton

When
February 1, 4:00 AM EST to 12:00 PM EST
Where
Walton forecast zone
Reported by
County Official
Coordinates
33.782, -83.734 (the zone’s center; the record gives no point)

The Walton County 911 Center reported less than 1/4 inch glaze ice on trees and power lines.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2007Every state in 2007This day in weather historyWarnings in Georgia, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 15892, 15893, 15894, 15895, 15896, 15897, 15898, 15899, 15900, 15901, 15902, 15903, 15904, 15905, 15906, 15907, 15908, 15909, 15910, 15911, 15912, 15913, 15914, 15915, 15916, 15917, 15918, 15919, 15920, 15921, 15922, 15923.